Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 84, NWS North Platte, NE

June 17, 2019Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 17, 2019, 12:52 PM MDT for Cherry County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2019, 12:52 PM MDT (18:52 UTC)
Expired
Jun 17, 2019, 1:30 PM MDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 126 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 6.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WUUS53 KLBF 171852
SVRLBF
NEC031-171930-
/O.NEW.KLBF.SV.W.0084.190617T1852Z-190617T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1252 PM MDT Mon Jun 17 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherry County in north central Nebraska...

* Until 130 PM MDT.

* At 1251 PM MDT, a severe thunderstorm was located 7 miles south of
  Merriman, or 24 miles south of Martin, moving east at 15 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Medicine Lake and Highway 61 Crossing The Niobrara River. 

This includes Highway 61 between mile markers 214 and 225.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4277 10177 4291 10172 4290 10132 4267 10138
TIME...MOT...LOC 1851Z 284DEG 14KT 4282 10165 

HAIL...1.50IN
WIND...<50MPH
 
$$

Snively
2 follow-up statements
291 
WWUS53 KLBF 171910
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
110 PM MDT Mon Jun 17 2019

NEC031-171930-
/O.CON.KLBF.SV.W.0084.000000T0000Z-190617T1930Z/
Cherry NE-
110 PM MDT Mon Jun 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT
FOR NORTHWESTERN CHERRY COUNTY...

At 109 PM MDT, a severe thunderstorm was located 8 miles northwest of
Medicine Lake, or 27 miles south of Martin, moving southeast at 20
mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Medicine Lake and Highway 61 Crossing The Niobrara River. 

This includes Highway 61 between mile markers 214 and 225.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4277 10177 4291 10172 4290 10132 4267 10138
TIME...MOT...LOC 1909Z 310DEG 17KT 4280 10156 

HAIL...1.50IN
WIND...<50MPH
 
$$

JWS
354 
WWUS53 KLBF 171934
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
134 PM MDT Mon Jun 17 2019

NEC031-171944-
/O.EXP.KLBF.SV.W.0084.000000T0000Z-190617T1930Z/
Cherry NE-
134 PM MDT Mon Jun 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However 
very heavy rain is still likely with these thunderstorms.

LAT...LON 4277 10177 4291 10172 4290 10132 4267 10138
TIME...MOT...LOC 1934Z 284DEG 14KT 4278 10143 

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 11:26 AM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 17, 11:26 AM MDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1226 PM CDT Mon Jun 17 2019

.UPDATE...
Issued at 627 AM CDT Mon Jun 17 2019

Fixed the forecast for mostly isolated showers and thunderstorms
this morning. Plus, the cameras indicate the fog is just hugging
the valleys. The rest of the forecast remains unchanged.

UPDATE Issued at 500 AM CDT Mon Jun 17 2019

A forecast update is in place for areas of fog forming across
parts of western Nebraska. Some dry air has crept into this
region. The fog should lift by 10 am CDT.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 356 AM CDT Mon Jun 17 2019

All models show an upper level forming across srn Nebraska late
tonight. The low will move slowly east Tuesday and is the basis for
heavy rainfall of 1 to 2 inches this afternoon, tonight and Tuesday
morning.

Winds aloft and moisture advection are weak with h850-500mb winds of
20 kts or less. The weak winds and precipitable water around 1.30
inches should support slow moving thunderstorms and heavy rainfall.
SPC suggested diurnal destabilization this afternoon and the HRRR,
NAMnest and RAP models show widespread thunderstorm development off
the Colorado Front Range and the Laramie Range around 18z. These
storms should reach wrn Nebraska by 03z this evening and last into
late Monday evening or later. Afternoon heating may also force storm
development across wrn and ncntl Nebraska.

A Flood Watch has been issued for parts of swrn and ncntl
Nebraska this afternoon through Tuesday morning.

.LONG TERM...(Tuesday night through Sunday)
Issued at 356 AM CDT Mon Jun 17 2019

Winds aloft increase to 40 to 50 Kts Wednesday and remain strong
through Sunday. SPC suggested some severe potential Wednesday. The
forecast has thunderstorm chances in place daily Wednesday through
Sunday. An upper low drifting across srn Canada is expected to
provide forcing for storm development with storms likely forming off
the Black Hills and the Big Horn Range in Wyoming.

Temperatures are on the cool side with highs in the 70s to around
80. This will support modest instability with MLCAPE of 2000 J/KG or
less. Thus, strong and isolated severe thunderstorms are possible
during the extended forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1226 PM CDT Mon Jun 17 2019

The primary aviation weather concerns revolve around showers and
thunderstorms. Coverage will be scattered through the afternoon
and be primarily focused over northwest Nebraska (KGRN, KVTN).
Thunderstorm activity becomes more widespread this evening and
tonight as it spreads southeast. Some storms will be capable of
hail and erratic wind gusts exceeding 40 kts. The primary threat
is torrential rainfall which will drastically cut visby and lower
cigs. More persistent low cigs will set in overnight and into
Tuesday across southwest and central Nebraska, including KLBF.
MVFR conditions are likely with localized IFR after 18/13z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday afternoon for NEZ023>029-035>038-
057>059-069>071.

&&

UPDATE...CDC
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Snively
Hazardous weather outlook, Jun 17, 11:01 AM MDT, 1 hour 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
1201 PM CDT Mon Jun 17 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-181715-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1201 PM CDT Mon Jun 17 2019 /1101 AM MDT Mon Jun 17 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered thunderstorms will develop this afternoon across the
northern Sandhills and spread southeast through the evening and
night. Some storms may become severe with large hail and damaging
winds. All thunderstorms will be capable of frequent cloud-to-
ground lightning and locally heavy rainfall leading to street and
low- lying flooding. A Flood Watch is in effect for portions of
southwest through north central Nebraska.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Thunderstorms capable of very heavy rain will continue into
Tuesday. Rainfall amounts approaching two inches are possible by
Tuesday evening.

Daily thunderstorm chances exist Wednesday through Sunday. A few
storms may be strong on Wednesday and Friday. Monitor future
forecasts for the latest information regarding the threat of
severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening for
most of western and north central Nebraska. Hail, wind, and
flooding reports are appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jun 17, 7:45 AM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
845 AM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       IMPERIAL                40.52N 101.64W
06/17/2019  M2.70 INCH       CHASE              NE   CO-OP OBSERVER

            24 HOUR TOTAL

&&

SNIVELY
Local storm report, Jun 17, 7:47 AM MDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
847 AM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       IMPERIAL                40.52N 101.64W
06/17/2019  M2.44 INCH       CHASE              NE   COCORAHS

            24 HOUR TOTAL

&&

ROBERG
Local storm report, Jun 17, 8:52 AM MDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
952 AM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 E IMPERIAL            40.52N 101.62W
06/17/2019  M2.06 INCH       CHASE              NE   ASOS

            24 HOUR TOTAL

&&

SNIVELY
Special weather statement, Jun 17, 12:33 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
1233 PM MDT Mon Jun 17 2019

NEZ094-171915-
Western Cherry NE-
1233 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
115 PM MDT...

At 1231 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Merriman, or 16 miles east of Gordon, moving east
at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Merriman, Highway 61 Crossing The Niobrara River, Irwin, Shell Lake
State Wildlife Management Area, Rock Hill and Bayonne.

This includes the following highways...
 Highway 20 between mile markers 113 and 144.
 Highway 61 between mile markers 206 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4268 10150 4260 10206 4298 10208 4300 10154
TIME...MOT...LOC 1831Z 259DEG 12KT 4281 10188

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:56 AM MDTFlood WatchLBFArthur, Blaine, Chase, Custer, Frontier, Garfield and 11 more22 hr
Jun 17, 1:29 PM MDTAreal Flood AdvisoryLBFCherry3 hr
Jun 17, 1:39 PM MDTSpecial Weather StatementLBFCherry51 min
Jun 17, 2:21 PM MDTSpecial Weather StatementLBFCherry39 min
Jun 17, 2:48 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry42 min
Jun 17, 3:19 PM MDTSevere Thunderstorm WarningLBFBlaine, Cherry, Thomas41 min
Jun 17, 4:07 PM MDTAreal Flood AdvisoryLBFBrown, Rock2 hr
Jun 17, 4:41 PM MDTAreal Flood AdvisoryLBFChase111 min
Jun 17, 5:01 PM MDTSpecial Weather StatementLBFChase44 min
Jun 17, 5:05 PM MDTSpecial Weather StatementLBFHayes25 min
Jun 17, 5:19 PM MDTAreal Flood AdvisoryLBFCuster3 hr
Jun 17, 5:24 PM MDTSevere Thunderstorm WarningLBFLincoln36 min
Jun 17, 5:30 PM MDTSpecial Weather StatementLBFKeith45 min
Jun 17, 5:33 PM MDTSevere Thunderstorm WarningLBFChase29 min
Jun 17, 5:51 PM MDTSpecial Weather StatementLBFLincoln24 min
Jun 17, 5:59 PM MDTAreal Flood AdvisoryLBFLincoln3 hr
Jun 17, 5:59 PM MDTSevere Thunderstorm WarningLBFLincoln31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.